Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 154, NWS Pittsburgh, PA

October 24, 2001Guernsey County, Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Oct 24, 2001, 11:18 PM EDT for Guernsey County, Tuscarawas County, Ohio. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 11:18 PM EDT (03:18 UTC)
Expired
Oct 25, 2001, 12:15 AM EDT
In force
57 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Guernsey County, OH, Tuscarawas County, OH

What was reported inside it

TimeReportWhereRemark
Oct 24, 11:40 PM EDTThunderstorm WindKimbolton, OH
Oct 25, 12:00 AM EDTThunderstorm WindDennison, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 10:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WUUS51 KPBZ 250318
SVRPBZ
OHC059-157-250415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1118 PM EDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GUERNSEY COUNTY IN OHIO
  TUSCARAWAS COUNTY IN OHIO

* UNTIL 1215 AM EDT

* AT 1118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTH OF NEWCOMERSTOWN...MOVING EAST
  AT 50 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  DENNISON AND GNADENHUTTEN...

<<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 10:44 PM EDT, 34 minutes earlier.

Area forecast discussion, Oct 24, 10:44 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1044 PM EDT WED OCT 24 2001

UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH.

FCSTID = 66
PIT   48  52  34  44 /  80  10  30  40
HLG   48  52  34  44 /  80  10  30  40
MGW   48  52  34  44 /  80  10  30  40
ZZV   47  50  35  46 /  90  10  30  30
PHD   47  50  35  46 /  90  10  30  30
FKL   46  47  32  39 /  90  10  30  50
DUJ   46  48  32  39 /  90  10  30  50
LBE   48  52  33  43 /  80  10  30  50
BTP   46  48  32  39 /  90  10  30  50
IDI   48  51  33  43 /  80  10  30  50
ODM   48  52  30  43 /  80  10   0  50

.PBZ...
MD...WIND ADVISORY FROM 800 PM EDT WEDNESDAY UNTIL 400 PM EDT
THURSDAY FOR ZONE MDZ001.

OH...TORNADO WATCH UNTIL MIDNIGHT EDT THURSDAY FOR ZONES OHZ048...
OHZ057.

SEVERE THUNDERSTORM WATCH UNTIL 400 AM EDT THURSDAY FOR ZONES
OHZ039>041...OHZ049>050...OHZ058>059...OHZ068>069.

WIND ADVISORY FROM 800 PM EDT WEDNESDAY UNTIL 400 PM EDT THURSDAY FOR
ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...SEVERE THUNDERSTORM WATCH UNTIL 400 AM EDT THURSDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WIND ADVISORY FROM 800 PM EDT WEDNESDAY UNTIL 400 PM EDT
THURSDAY FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...SEVERE THUNDERSTORM WATCH UNTIL 400 AM EDT THURSDAY FOR ZONES
WVZZ001>004...WVZ012...WVZ021>022.

WIND ADVISORY FROM 800 PM EDT WEDNESDAY UNTIL 400 PM EDT
THURSDAY FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041.

CAT

In the hours before

Special weather statement, Oct 24, 6:36 PM EDT, 4 hours 42 minutes before
OHZ048-057-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
636 PM EDT WED OCT 24 2001

TORNADO WATCH IN EFFECT UNTIL MIDNIGHT EDT THURSDAY MORNING
FOR THE FOLLOWING COUNTIES...

IN OHIO...

  COSHOCTON       MUSKINGUM

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, Oct 24, 9:24 PM EDT, 1 hour 54 minutes before
OHZ039>041-048>050-057>059-068-069-250230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
924 PM EDT WED OCT 24 2001

...A LINE OF THUNDERSTORMS WAS MOVING TOWARD EAST-CENTRAL OHIO...

POWERFUL THUNDERSTORMS WITH DAMAGING WINDS WERE PUSHING ACROSS
WESTERN OHIO THIS EVENING. THE STORMS WERE MOVING EAST ABOUT 40 MPH
AND WILL MOVE INTO COSHOCTON AND MUSKINGUM COUNTIES AROUND 1030 PM.
THE STORMS MAY BEGIN TO DIMINISH...HOWEVER...THEY COULD STILL MOVE
INTO EAST-CENTRAL OHIO WITH VERY STRONG WINDS. A GUST OF ALMOST 70
MPH WAS RECORDED AT THE NATIONAL WEATHER SERVICE OFFICE IN
WILMINGTON OHIO.

STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL RADIO AND TV
STATIONS FOR MORE INFORMATION AS THESE STORMS GET CLOSER. BE
PREPARED FOR TOPPLED TREES...DOWNED POWER LINES AND POSSIBLE POWER
OUTAGES.
Special weather statement, Oct 24, 10:27 PM EDT, 51 minutes before
OHZ039>041-049-050-058-059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-250800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1027 PM EDT WED OCT 24 2001

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 400 AM EDT THURSDAY MORNING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      GUERNSEY
  HARRISON        JEFFERSON       MONROE          NOBLE
  TUSCARAWAS

<<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING
DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 10:14 PM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum61 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.